PEI studies {that a} girl died after consuming weed merchandise blended with lethal substances

Breadcrumb Trail Links

Street consumers advised buying a naloxone kit to protect against both opioids and “all drugs in pill or powder form”.

Author of the article:

Angela Stelmakowich FILE: Vancouver police and doctors raise awareness of fentanyl during a press conference at the VPD headquarters in Vancouver, BC, on March 2, 2015.  / FILE: Vancouver police and doctors raise awareness of fentanyl during a press conference at the VPD headquarters in Vancouver, BC, on March 2, 2015. / Photo by Arlen Redekop /.PNG

Article content

The advice applies regardless of whether the person is using opioids or “drugs in pill or powder form,” the Chief Public Health Officer clarifies. Anyone who consumes weeds should make sure they are from a safe source, the statement adds.

Both fentanyl and the illicit W-18 can be deadly. Fentanyl is 50 to 100 times stronger than morphine, reports the health department, while W-18 is “similar to carfentanil, which is reported to be 10,000 times stronger than morphine”.

In 2020, PEI had 17 accidental opioid-related overdoses, nine of which were related to fentanyl (compared to five and one in 2019 and 24 and zero in 2018). In terms of fatal overdoses, there have been six opioid-related deaths in the past year, three of which were related to fentanyl.

In central Canada, the Ontario Provincial Police (OPP) responded to 1,106 opioid-related overdoses in 2020, a 38 percent increase from 800 in 2019. “Since the OPP started naloxone in 2017, officials have saved 210 lives by administering naloxone.” February 3, 2021 “, it says in an OPP article.

BC Coroners Service reports that in 2020, fentanyl and its analogues were detected in 84 percent of all deaths from illicit drug toxicity. “The results of the post-mortem toxicology indicate that between April and December 2020, compared to the previous months, more cases with extreme fentanyl concentrations occurred,” emphasizes the service.

In central Canada, the Ontario Provincial Police (OPP) reported that the incidence of opioid-related overdoses rose 38 percent in 2020 compared to 2019.  / In central Canada, the Ontario Provincial Police (OPP) reported that the incidence of opioid-related overdoses rose 38 percent in 2020 compared to 2019. / Photo from file

An undated warning from the Haldiman-Norfolk Health Unit in Ontario states that the department has received reports of fentanyl-cut cannabis. “People may not be aware that they are using it as it can be disguised as other drugs. Even one grain of fentanyl is enough to cause harm and lead to an overdose, ”they say.

Article content

In a May 2019 statement by the Ontario Harm Reduction Network (OHRN), reference was made to another such notice from the police, citing carfentanil: “There is no documented laboratory-based analysis of cannabis tests positive for fentanyl.” The OHRN added added: “It does not make financial sense for retailers and suppliers to” lace / cut / sharpen “cannabis with a low profit margin and fentanyl with a high profit margin.”

However, a Louisiana coroner reported nearly three years ago that a 39-year-old woman had died of an apparent THC overdose which, if correct, would be the first death of its kind. Media reports indicated that the autopsy showed the woman had relatively healthy organs, no signs of illness, and abnormally high levels of THC. It was 8.4 nanograms per milliliter of blood, 15 times the detection threshold.

Despite the rare death report directly related to cannabis, the incidents appear to affect people with underlying medical conditions.

A teenage boy in Nebraska died of complications from dehydration and symptoms of cannabinoid hyperemesis syndrome, while a study published in 2014 looked at the cases of two young men who died unexpectedly under the acute influence of cannabinoids. “After ruling out other causes of death, we believe the young men had fatal cardiovascular complications from smoking cannabis,” she said.

Although an overdose can look different from person to person, the PEI statement states that there are some common indicators.  /. Although an overdose can look different from person to person, the PEI statement states that there are some common indicators. /. Photo by PEI Department of Health and Wellness

Another study, published this time in 2001, found that “smoking marijuana is a rare cause of acute myocardial infarction”.

According to harmreduction.com, “Naloxone only works when a person has opioids in their system. The drug has no effect in the absence of opioids. “

If a person witnesses a suspected overdose, even if naloxone has been administered, they should call 911 immediately as it “only takes 20 minutes”.

Although overdose can look different from person to person, the PEI statement notes that some common indicators include slow, shallow breathing, no breathing, and severe sleepiness. The Center for Addiction and Mental Health adds to the list that is unresponsive to pain, e.g. B. pinching, lips and fingertips turn blue or purple, the pupils are very small, and the person makes unusual gargles or loud snores.

For drug users on the street, they can help reduce the risk of overdose by not taking it alone, knowing your tolerance level, having a naloxone kit available and knowing how to use it, starting with a small amount of a substance to check their strength and not to take opioids with alcohol or other drugs (unless prescribed by a doctor).

“The opioid crisis has devastated Canadian families and communities. Stigma makes it worse, ”read a Canadian government YouTube video. “Stigma can destroy self-esteem and relationships, make access to treatment, jobs and housing more difficult, and lead to discrimination or isolation.”

Article content

We apologize, but this video could not be loaded.

Subscribe to Weekend Dispensary, a new weekly newsletter from The GrowthOp.

Comments are closed.